Alert archive / North Carolina / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 390, NWS Blacksburg, VA

July 4, 2011Wilkes County, North Carolina

NWS Blacksburg, VA issued this severe thunderstorm warning at Jul 4, 2011, 2:56 PM EDT for Wilkes County, North Carolina. It was in force for 64 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 4, 2011, 2:56 PM EDT (18:56 UTC)
Expired
Jul 4, 2011, 4:00 PM EDT
In force
64 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon

County Wilkes County, NC

The radar

The Roanoke radar (KFCX), 137 km from the middle of the area, began a volume at 18:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 4, 3:08 PM EDTTSTM WND DMG3 Nnw Boomer, NCTREE DOWN ON JIM CAUDILL RD NEAR W. KERR SCOTT RESERVOIR
Jul 4, 3:15 PM EDTTSTM WND DMG4 N Boomer, NCTREE DOWN ON JESS WALSH RD NEAR W. KERR SCOTT RESERVOIR

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 12 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 4, 12:50 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 6.9 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2011-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 880 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2011-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
880 J/kg
Mixed-layer CIN
-120 J/kg
Mixed-layer LCL
1130 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

219 
WUUS51 KRNK 041856
SVRRNK
NCC193-042000-
/O.NEW.KRNK.SV.W.0390.110704T1856Z-110704T2000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
256 PM EDT MON JUL 4 2011

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL WILKES COUNTY IN NORTHWEST NORTH CAROLINA

* UNTIL 400 PM EDT.

* AT 253 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  BOOMER...AND MOVING NORTHEAST AT 15 MPH.

* LOCATIONS IMPACTED INCLUDE...
  BOOMER...
  BUCK...
  CRICKET...
  FAIRPLAINS...
  MULBERRY...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

IF ON OR NEAR THE WILKESBORO RESERVOIR...GET OUT OF THE WATER AND 
MOVE INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE 
OUT TO 15 MILES FROM THE PARENT THUNDERSTORM. MOVE TO SAFE SHELTER 
NOW. DON'T BE CAUGHT ON THE WATER IN A THUNDERSTORM!

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF QUARTER OR
LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE
LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...
1...8 6 6...2 1 5...4 3 2 4.

&&

LAT...LON 3602 8135 3604 8139 3607 8143 3635 8124
      3619 8093 3602 8116 3602 8117 3603 8118
      3602 8125 3599 8133
TIME...MOT...LOC 1856Z 218DEG 12KT 3606 8129

$$

16
1 follow-up statement
426 
WWUS51 KRNK 041936
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
336 PM EDT MON JUL 4 2011

NCC193-042000-
/O.CON.KRNK.SV.W.0390.000000T0000Z-110704T2000Z/
WILKES NC-
336 PM EDT MON JUL 4 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM EDT
FOR CENTRAL WILKES COUNTY...

AT 332 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR WILKESBORO RESERVOIR...OR NEAR BOOMER...MOVING NORTHEAST
AT 15 MPH.

LOCATIONS IMPACTED INCLUDE...
  MORAVIAN FALLS...
  BUCK...
  WILKESBORO...
  CRICKET...
  FAIRPLAINS...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.
REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN.

IF ON OR NEAR THE WILKESBORO RESERVOIR...GET OUT OF THE WATER AND 
MOVE INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE 
OUT TO 15 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR 
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO 
SAFE SHELTER NOW. DON'T BE CAUGHT ON THE WATER IN A THUNDERSTORM!

&&

LAT...LON 3602 8135 3604 8139 3607 8143 3635 8124
      3619 8093 3602 8116 3602 8117 3603 8118
      3602 8125 3599 8133
TIME...MOT...LOC 1936Z 218DEG 12KT 3612 8123

$$

16

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 2:50 PM EDT, 6 minutes earlier.

Area forecast discussion, Jul 4, 2:50 PM EDT, 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
250 PM EDT MON JUL 4 2011

.SYNOPSIS...
EXPECT MORE SCATTERED STRONG STORMS ON THE 4TH OF JULY ALONG A
WEAKENING COLD FRONT WHICH WILL TRY TO CROSS THE AREA DURING THE
DAY BEFORE STALLING OVER NORTH CAROLINA BY TUESDAY. THIS WILL
RESULT IN CONTINUED CHANCES FOR SHOWERS AND STORMS FROM THE FOURTH
OF JULY INTO MIDWEEK.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
AFTERNOON UPDATE TO REFLECT THE JUST ISSUED FLASH FLOOD WATCH.

PREVIOUS DISCUSSION...
MOST AREAS TO REMAIN DRY UNTIL DAYTIME HEATING KICKS OFF
ANOTHER ROUND OF SHRA/TSRA FOR THE AFTERNOON. WITH FRONTAL
BOUNDARY CLOSER TO US TODAY...THINK SHRA COVERAGE WILL BE MUCH
GREATER WITH SCATTERED TO NUMEROUS SHRA/TSRA THIS AFTERNOON...
LIKELY POPS ACROSS THE MTNS EARLY THIS AFTERNOON...THEN SPREADING
EAST ACROSS THE FOOTHILLS AND PIEDMONT DURING THE MID/LATE
AFTERNOON. CAPES IN THE NEIGHBORHOOD OF 2000-3000 J/KG SHOULD
SUSTAIN HEALTHY UPDRAFTS WITH POTENTIAL FOR SEVERE STORMS DURING
THE PEAK HEATING PART OF THE DAY. LOTS OF OUTDOOR EVENTS GOING ON
TODAY...AND LIGHTNING POTENTIAL LOOKS HIGH...THUS THINK WE NEED TO
BEAT OUR TOM TOMS A LITTLE HARDER FOR LIGHTNING SAFETY TODAY.

HIGHS THIS AFTERNOON WILL BE SIMILAR TO SUNDAY WITH 80S TO LOW
90S LIKELY...AND FEELING MUGGY DUE TO THE HIGH MOISTURE CONTENT
OF THE AIRMASS.

POTENTIAL FOR NUMEROUS SHOWERS TODAY MAY HINDER SET-UP FOR THE
EVENING FIREWORKS SHOWS. IF THE FOLKS SETTING UP FOR THESE EVENTS
CAN WORK AROUND THE NUISANCE DAYTIME THUNDERSTORM ACTIVITY...THINK
THE LATE EVENING WILL PAN OUT OK. IF STORMS DEVELOP AS FORECAST
OVER THE MTNS DURING THE EARLY AFTERNOON AND MOVE EAST ACROSS THE
PIEDMONT DURING THE LATE AFTERNOON AND EARLY EVENING...THEN MOST
OF THE ACTIVITY SHOULD BE SOUTHEAST OF THE FCST AREA BY SHOW TIME.
UNLESS SOMETHING DEVELOPS UPSTREAM OVER THE OHIO VALLEY...ANTICIPATE
THAT MOST OF THE THUNDERSTORM ACTIVITY SHOULD BE OVER WITH BY
9PM.

WILL MAINTAIN LOW CHANCE THREAT FOR SHRA/TSRA FOR THE
OVERNIGHT TO ACCOUNT FOR ANY LINGERING POCKETS OF
INSTABILITY...TEMPS MOST AREAS SLIPPING INTO THE 60S. PATCHY FOG
A GREATER POSSIBILITY LATE TONIGHT PER NEW MOISTURE FROM THE
DAYTIME SHOWERS...LINGERING CLOUD COVER TONIGHT ULTIMATELY THE
DECIDING FACTOR ON HOW WELL WE RADIATE AND ULTIMATELY DICTATING
OVERALL FOG COVERAGE.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH WEDNESDAY NIGHT/...
A FRONTAL BOUNDARY IS EXPECTED TO STALL JUST SOUTH OF THE VA/NC
BORDER ON TUESDAY. MODELS TRACKING A SURFACE REFLECTION ALONG THE
BOUNDARY AND ACROSS NC DURING THE MORNING. THIS REFLECTION WILL BRING
AN EARLY MORNING CHANCE OF SHOWERS TO RNK SOUTHERN TIER COUNTIES.
THIS SYSTEM WILL EXIT THE PIEDMONT BY EARLY TUESDAY AFTERNOON. DURING
THE AFTERNOON AND EVENING...A MID LEVEL SHORT WAVE WILL TRACK OVER
THE REGION. DEPENDING ON HOW MUCH INSTABILITIES IS AVAILABLE IN THE
AFTERNOON AND EVENING...THIS SHORT WAVE HAS THE POTENTIAL TO BRING
SOME STRONG STORMS TO THE AREA. THESE STORMS WILL EXIT THE AREA
OVERNIGHT. ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS POSSIBLE ON
WEDNESDAY AS MORE ENERGY TRACKS ALONG THE STALLED BOUNDARY. FOR BOTH
TUESDAY AND WEDNESDAY...HAVE THE HIGHEST POPS ACROSS THE SOUTH AND
ALONG THE VA/NC BORDER. FORECAST POPS MAY BE IN A STATE OF
FLUCTUATION AND IS HIGHLY DEPENDENT ON WHERE THE ACTUAL BOUNDARY
RESIDES EACH DAY. FOR THIS REASON WILL KEEP POPS AT A CHANCE.

TEMPERATURES SHOULD BE FALLING BACK TO NEAR NORMAL AS SHOWER
ACTIVITY INCREASES DURING THE PERIOD. WITH SEVERAL MODELS BRINGING
WIDE SPREAD SHOWERS ACROSS THE AREA WEDNESDAY...LOWERED TEMPERATURES
BELOW NORMAL BY A FEW DEGREES.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
SHOWER AND THUNDERSTORM ACTIVITY INCREASES ON THURSDAY AFTERNOON AND
EVENING AS HIGH PRESSURE CONTINUES EASTWARD AND ANOTHER COLD FRONT
APPROACHES FROM THE NORTHWEST. WITH THE ADDED INSTABILITY OF THE
APPROACHING COLD FRONT...MAY SEE A FEW OF THESE STORMS BECOME STRONG
TO SEVERE...ALTHOUGH THE THREAT DOES NOT SEEM PARTICULARLY HIGH AT
THIS TIME. INCREASED CLOUD COVER ON THURSDAY WILL HELP LIMIT
AFTERNOON HEATING SOMEWHAT...AND WILL BE EXPECTING AFTERNOON HIGHS
RANGING FROM THE LOW TO MID 80S WEST OF THE BLUE RIDGE...AND IN THE
UPPER 80S TO LOW 90S TO THE EAST.

FORECAST MODELS ARE IN GENERAL AGREEMENT THAT THE COLD FRONT WILL
MOVE SLOWLY SOUTHWARD AS IT ENTERS OUR REGION ON FRIDAY...AND BECOME
NEARLY STATIONARY ACROSS NORTH CAROLINA. WITH HIGH PRESSURE SLIDING
EASTWARD ACROSS THE LOWER GREAT LAKES REGION...WILL STILL KEEP A
CHANCE OF SHOWERS AND THUNDERSTORMS IN THE FORECAST EACH DAY THROUGH
NEXT WEEKEND...MAINLY IN THE AFTERNOONS AND EVENING...WITH
INCREASINGLY HIGHER CHANCES FROM NORTH TO SOUTH. HIGH TEMPERATURES
EACH DAY WILL GENERALLY RANGE FROM THE LOWER 80S IN THE WEST...TO
THE MID 80S TO NEAR 90 IN THE EAST. LOW TEMPERATURES WILL RANGE FROM
THE LOWER 60S WEST TO THE UPPER 60S EAST.

&&

.AVIATION /19Z MONDAY THROUGH SATURDAY/...
SHOWERS AND THUNDERSTORMS ARE EXPECTED TO BECOME MORE MORE
WIDESPREAD AS THE AFTERNOON PROGRESSES. A COMBINATION OF DAYTIME
HEATING AND AN APPROACH SHORTWAVE TROUGH IS HELPING TO CREATE THIS
ACTIVITY. ANTICIPATE MAINLY VFR CONDITIONS WITH ISOLATED AND
TEMPORARY IFR/MVFR CONDITIONS AS THE STRONGER CELLS PASS OVER A
GIVEN AREA. ACTIVITY IS EXPECTED TO WANE AND DECREASE IN COVERAGE
FROM WEST TO EAST AFTER ROUGHLY 00Z...800 PM AS WE LOSE THE
HEATING OF THE DAY AND THE TROUGH AXIS PASSES OUT OF THE AREA. A
SURFACE FRONT WILL BECOME NEARLY STATIONARY OVER THE REGION
THROUGH AT LEAST TUESDAY. AFTER SOME LATE NIGHT/EARLY MORNING
PATCHY MVFR CONDITIONS FOR LIGHT FOG AND CLOUDS...LOOK FOR
INSTABILITY INCREASE AGAIN ON TUESDAY WITH SOME ISOLATED SHRA/TRSA
DEVELOPING BY 16Z...NOON.

ANTICIPATE DAILY CHANCES OF SCATTERED SHRA/TSRA THROUGH SATURDAY AS
THE FRONTAL BOUNDARY REMAINS OVER OR NEAR THE AREA. LATE NIGHT AND
EARLY MORNING PATCHY FOG AND MVFR CIGS WILL BE POSSIBLE AS
RESIDUAL MOISTURE FROM THE PREVIOUS DAYS CONVECTION CONDENSES
UNDER THE NOCTURNAL INVERSION.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...FLASH FLOOD WATCH UNTIL 10 PM EDT THIS EVENING FOR VAZ007-
     009>020-022>024-032>035-043>047-058-059.
NC...FLASH FLOOD WATCH UNTIL 10 PM EDT THIS EVENING FOR NCZ001>006-
     018>020.
WV...FLASH FLOOD WATCH UNTIL 10 PM EDT THIS EVENING FOR WVZ042>045.

&&

SYNOPSIS...JH
NEAR TERM...DS/PM
SHORT TERM...RCS
LONG TERM...NF
AVIATION...DS
Hazardous weather outlook, Jul 4, 1:00 PM EDT, 1 hour 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
100 PM EDT MON JUL 4 2011

NCZ001>006-018>020-VAZ007-009>018-022>024-032>035-043>047-058-059-
WVZ042-051700-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-
BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-
HALIFAX-CHARLOTTE-MERCER-
100 PM EDT MON JUL 4 2011

...SEVERE THUNDERSTORM WATCH 594 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

A SLIGHT RISK OF SEVERE THUNDERSTORMS EXITS THIS AFTERNOON AND
EARLY EVENING. CLUSTERS OF SLOW MOVING THUNDERSTORMS ARE LIKELY
THIS AFTERNOON AND EARLY EVENING. DAMAGING WINDS WILL BE THE
GREATEST THREAT WITH SOME OF THESE STORMS WITH MARGINALLY LARGE
HAIL A SECONDARY THREAT. ANOTHER CONCERN IS LOCALLY HEAVY RAINFALL
AND FREQUENT CLOUD TO GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE NOW ACTIVATED. PLEASE RELAY REPORTS OF SEVERE
WEATHER ACCORDING TO STANDARD OPERATING PROCEDURES.

VAZ019-020-WVZ043>045-051700-
ALLEGHANY VA-BATH-SUMMERS-MONROE-GREENBRIER-
100 PM EDT MON JUL 4 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A SLIGHT RISK OF SEVERE THUNDERSTORMS EXITS THIS AFTERNOON AND
EARLY EVENING. CLUSTERS OF SLOW MOVING THUNDERSTORMS ARE LIKELY
THIS AFTERNOON AND EARLY EVENING. DAMAGING WINDS WILL BE THE
GREATEST THREAT WITH AN ISOLATED NUMBER OF THESE STORMS WITH
MARGINALLY LARGE HAIL A SECONDARY THREAT. ANOTHER CONCERN IS
LOCALLY HEAVY RAINFALL AND FREQUENT CLOUD TO GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

DS

In the hours before

Special weather statement, Jul 4, 12:47 PM EDT, 2 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1247 PM EDT MON JUL 4 2011

VAZ013-014-017-041745-
FLOYD VA-MONTGOMERY VA-PULASKI VA-
1247 PM EDT MON JUL 4 2011

...A STRONG THUNDERSTORM WILL AFFECT FLOYD...MONTGOMERY AND PULASKI
COUNTIES...

AT 1246 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER DUBLIN...
MOVING EAST AT 20 MPH.

WIND GUSTS TO 30 MPH ARE POSSIBLE WITH THIS STORM. IF ON OR NEAR
CLAYTOR LAKE...GET OUT OF THE WATER AND MOVE INDOORS OR INSIDE A
VEHICLE. SUDDEN WIND GUSTS MAY BE STRONG ENOUGH TO CAPSIZE YOUR
VESSEL.

THIS STORM WILL BE NEAR CLAYTOR LAKE STATE PARK AROUND 1255 PM...
CLAYTOR DAM AROUND 100 PM...RADFORD...FAIRLAWN...AND GRAYSONTOWN
AROUND 105 PM...WALTON...AND COPPER VALLEY AROUND 110
PM...CHILDRESS...AND PRICES FORK AROUND 115 PM.

LAT...LON 3704 8078 3719 8076 3722 8067 3723 8020
      3688 8022 3686 8027

AMS
Local storm report, Jul 4, 1:54 PM EDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
154 PM EDT MON JUL 04 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0150 PM     TSTM WND DMG     NNW INDEPENDENCE        36.62N 81.15W
07/04/2011                   GRAYSON            VA   PUBLIC

            MULTIPLE SIX INCH DIAMETER LIMBS WERE BLOWN DOWN AT THE
            INTERSECTION OF ROUTES 58 AND 21 IN INDEPENDENCE.

&&

DS
Special weather statement, Jul 4, 2:00 PM EDT, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
200 PM EDT MON JUL 4 2011

VAZ033-044-041900-
FRANKLIN VA-PITTSYLVANIA VA-
200 PM EDT MON JUL 4 2011

...A STRONG THUNDERSTORM WILL AFFECT FRANKLIN AND PITTSYLVANIA
COUNTIES...

AT 158 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES NORTHEAST
OF SYDNORSVILLE...MOVING EAST AT 30 MPH.

WIND GUSTS TO 50 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM. VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE
WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS. FREQUENT CLOUD TO GROUND LIGHTNING IS ASSOCIATED WITH THIS
STORM. IF YOU ARE OUT ON THE WATER GET BACK TO LAND AND FIND A SAFE
BUILDING OR SAFE VEHICLE.

THIS STORM WILL BE NEAR SNOW CREEK AROUND 205 PM...SOUTHERN SMITH
MOUNTAIN LAKE AROUND 210 PM...PENHOOK AROUND 215 PM...SAGO...AND AJAX
AROUND 220 PM...AND CALLANDS AROUND 225 PM.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
UPDATES OR POSSIBLE WARNINGS.

LAT...LON 3679 7966 3686 7964 3683 7967 3681 7974
      3688 8003 3707 7996 3697 7926 3670 7931

AMS
Local storm report, Jul 4, 2:03 PM EDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
203 PM EDT MON JUL 04 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0158 PM     HAIL             4 N TODD                36.36N 81.60W
07/04/2011  E1.00 INCH       ASHE               NC   TRAINED SPOTTER

&&

EH
Special weather statement, Jul 4, 2:18 PM EDT, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
218 PM EDT MON JUL 4 2011

VAZ011-014-018-041845-
CRAIG VA-GILES VA-MONTGOMERY VA-
218 PM EDT MON JUL 4 2011

...A STRONG THUNDERSTORM WILL AFFECT CRAIG...GILES AND MONTGOMERY
COUNTIES...

AT 215 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER NEWPORT...
MOVING EAST AT 20 MPH.

WIND GUSTS TO 40 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM.

THIS STORM WILL BE NEAR NEWPORT AROUND 225 PM...HUFFMAN AROUND 235 PM
AND MC DONALDS MILL AROUND 245 PM.

FOR ADDITIONAL WEATHER INFORMATION...VISIT US ON THE WEB AT
HTTP://WEATHER.GOV.

LAT...LON 3742 8028 3721 8026 3721 8061 3739 8060
Special weather statement, Jul 4, 2:48 PM EDT, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
248 PM EDT MON JUL 4 2011

VAZ011-WVZ042>044-041945-
GILES VA-MERCER WV-MONROE WV-SUMMERS WV-
248 PM EDT MON JUL 4 2011

...STRONG THUNDERSTORMS WILL AFFECT GILES...MERCER...MONROE AND
SUMMERS COUNTIES...

AT 245 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 8 MILES
NORTHWEST OF PIPESTEM TO MATOAKA...MOVING EAST AT 30 MPH.

WIND GUSTS TO 40 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THESE
STORMS. VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE
WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS. FREQUENT CLOUD TO GROUND LIGHTNING IS ASSOCIATED WITH THIS
STORM AS WELL.

THESE STORMS WILL BE NEAR ELLISON...SPANISHBURG...DUNNS...AND CAMP
CREEK AROUND 255 PM...BLUESTONE STATE PARK...HINTON...PIPESTEM RESORT
STATE PARK...AND KEGLEY AROUND 300 PM...BLUESTONE DAM AND AND
PIPESTEM AROUND 305 PM.

LAT...LON 3741 8133 3742 8129 3746 8131 3752 8122
      3758 8119 3761 8108 3764 8107 3768 8100
      3772 8098 3772 8095 3770 8090 3771 8089
      3749 8053 3722 8068 3738 8134

16

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 1:34 PM EDTSevere Thunderstorm WarningRNKAlleghany56 min
Jul 4, 1:42 PM EDTSevere Thunderstorm WarningRNKAshe, Watauga63 min
Jul 4, 2:48 PM EDTFlash Flood WatchRNKAlleghany, Ashe, Caswell, Rockingham, Stokes, Surry and 3 more4 hr
Jul 4, 3:29 PM EDTSpecial Weather StatementRNKSurry61 min
Jul 4, 3:33 PM EDTSevere Thunderstorm WarningRNKAlleghany, Surry, Wilkes57 min
Jul 4, 4:10 PM EDTSpecial Weather StatementRNKWilkes35 min
Jul 4, 4:16 PM EDTSevere Thunderstorm WarningRNKSurry, Yadkin29 min
Jul 4, 4:33 PM EDTSevere Thunderstorm WarningRNKAlleghany, Stokes, Surry, Wilkes, Yadkin57 min
Jul 4, 4:49 PM EDTSevere Thunderstorm WarningRNKStokes, Surry, Yadkin26 min
Jul 4, 5:17 PM EDTSevere Thunderstorm WarningRNKRockingham, Stokes, Surry58 min
Jul 4, 5:31 PM EDTSevere Thunderstorm WarningRNKCaswell, Rockingham59 min
Jul 4, 5:52 PM EDTSpecial Weather StatementRNKCaswell23 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.